Follow
Share

My mom is in a nursing home on hospice. I have left strict instructions that I an to be notified if any meds different from her normal pills are given or if she falls, or is having any agitated or anxiety issues. I am at the home everyday for 3-4 hours. Usually in the morning. For the last two days she has been completely out of it. Just sleeping. Very hard to wake up. I discovered 2 nights ago the nurse gave her Tramadol at 6 pm them at 8:30 pm gave her Ativan. I was not notified about the agitation, not the meds given. I normally like the place and feel comfortable with the care she is getting. The hospice nurse was not notified either. I'm Worried that this may have gone on more than I know of. I love the day nurse but am worried about the evening nurse and what has been going on. Who should I speak to? Is it OK to get these meds this close together?

This question has been closed for answers. Ask a New Question.
Ativan works well in some people, but for other it is agitating. Tramadol can also have uncomfortable physical and neurological side effects. It might be worth it to ask the dr to try other options.
Helpful Answer (0)
Report

Thinking of you debrisberg 💜
Helpful Answer (1)
Report

Watch out on the Tramadol. It can cause hallucinations in the elderly.
Helpful Answer (2)
Report

Well, got the nightly call again last night at 11:30. Mom was very agitated and confused. Mom called me twice during the evening. I thought she had gone to sleep because the calls ended. (She calls but doesn't put the phone to her ear do she can't hear you or talk to you. Guess she forgot how) She kept trying to get out of bed so they put her in her wheelchair at the nurses station. I told them to give her Ativan. They put her in her recliner with the foot rest up. She slept there but very restless. She falls frequently because she thinks she can still walk. When I left this afternoon she was confused and agitated not recognizing the room she had been in for 7 months. I asked the nurse to put the Ativan in with her evening pills. She's had Ativan 5 or of the last 7 days. I'm meeting with the hospice nurse tomorrow. Will ask her to put one in every evening. I'm trying to listen and keep her comfortable not necessarily lucid. I really need someone to help me see if she is in pain. When asked of course she says no. Sometimes I ask if she wants Tylenol for pain. Sometimes yes most times no. What a learning experience. Thank you all for your help. Sometimes just to listen so I and others can vent.
Helpful Answer (4)
Report

Dear Deb; I so very much hear you. We want our parents to be lucid until the end so that they can hear us say "I love you", but at the same time, we want them not to experience the pain and anxiety that often accompanies organ failure.

Be well, care for yourself and kiss your mom often. b
Helpful Answer (1)
Report

Thank you all for your understanding. I know she is dying and so does she. In Her lucid moments we discuss it. I do want her in no pain and comfortable. It's hard, very hard. I just want to be informed so I know what is going on not trying to guess. I really appreciate all your kind answers. Will definitely bring up at care plan meeting.
Helpful Answer (1)
Report

Excellent (about the care meeting, not your mom's health).

I hope the hospice people will be there to clarify what mom's meds are and when they should be given. And what the notification policy should be.

Accepting hospice means, if nothing else, that you accept that your LO is dying and that nothing curative can be done. It also means, in my mind, that you accept that treatment will be given to keep her calm. Yes, she's agitated, but we don't know why, so meds will be given.

It's a very tough place to be (I know, I'm there). Kiss her goodbye each time like it might be the last.
Helpful Answer (2)
Report

Barb, her kidneys are not functioning as they should. Liver enzymes also out of norm. She has frequent UTI s on antibiotic about every three weeks.
Helpful Answer (0)
Report

In response to Barb my first Care Plan meeting is scheduled for next week.
Helpful Answer (1)
Report

Is she still in kidney failure?
Helpful Answer (1)
Report

After rehab was over with no improvement, she got another UTI, and ended up in hospital with renal failure, along with CHF, diabetes and rapidly advancing dementia. It was deemed that there would not be any thing they could do for her. To me more it's more of a palliative care. When Admitted to NH for rehab she could walk with walker, dress herself, and take shower with assistance. She can no longer walk at all except few steps to get from bed to wheelchair or wheelchair to toilet. Done days she forgets how to hold a spoon and feed herself. After last hospital admission they didn't think she would make it more than 3 months. According to hospice nurse we don't know. Could be tomorrow could be 2 years. She has no improvement only dementia getting worse. She falls quite often forgetting she can't walk. That's all I can really tell you.
Helpful Answer (2)
Report

A good point is made by Glad! My mom, who has Vascular dementia and who mostly cannot speak or use gesture effectively, is terrible at telling anyone that she's in pain.

They will ask her if she's in pain and says 'no". But if one of us asks, she says yes.

We have opted for regular doses of pain meds, with extra if the nurses think she needs it. Also anxiety meds.

My mom is not on hospice, but is a palliative care patient. All I care about is that she not be in pain and not be agitated.
Helpful Answer (3)
Report

She has dementia, she cannot express when she is in pain. Behaviors are the key factor to best guess what may be causing agitation. Perhaps she broke a hip? That would be painful and likely cause behavior problems that her normal meds were not treating. Yes, they should have told you about the med change. I imagine when she was accepted to hospice you signed a release stating they could adjust or change meds as necessary. I would read your admit documents.
Helpful Answer (3)
Report

As to notification, my family has not had a lot of luck with that. I frankly doubt you are going to get the night nurse to call you to notify. That's an administrative function and probably would need to be done by the social worker.

Have you had a care meeting recently? Who agreed to notify you on case of a change?

I think you need to clarify with them that you specifically want to know when the hospice meds are given
Helpful Answer (2)
Report

Why is she on hospice if all of her health conditions are under control?
Helpful Answer (0)
Report

Thank you for your answer. She was not in pain. Just agitated because she often is so confused she doesn't remember where she is. If they call me I either go, usually, or talk to her on phone and can calm her down. Yes they are both part of the comfort pack supplied by hospice. The hospice doctor is the one in charge. She has not needed anything besides Tylenol for pain or occasionally Voltaren cream for stiff joints. My concern is the length of time between the two drugs and not being notified. The only documented reason for both is agitation. I am the POA , Do they not have to respect my wishes to be notified. I am the only family member here. I moved her cross country 2 1/2 years ago because she could no longer care for herself. She was admitted to NH 7 months ago for rehab. Her dementia and CHF has kept her there. Her CHF is under control with meds and oxygen.
Helpful Answer (0)
Report

So, Tramadol is a narcotic pain killer and ativan is for agitation.

You mention your mom is on Hospice. Who is in charge of her medical care? I'm assuming it's the hospice doctor.

The first thing I would do is get a printout of all mom's ordered meds. I going to assume you will find that Tramadol and Ativan are both on there, to be given if your mom needs them for pain or agitation.

The nurse can only administer what the doctor has written a script for.

Hospice means relief from pain and agitation for your mom. Enough meds to keep her out of pain may make her out of it, and may suppress her breathing somewhat.

End of life care involves tough choices. For me, I'd rather my loved one not be in pain.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter